Alert archive / Louisiana / Tornado Warnings in 2019

Tornado Warning 38, NWS New Orleans, LA

May 8, 2019East Baton Rouge Parish, East Feliciana Parish, Louisiana

NWS New Orleans, LA issued this tornado warning at May 8, 2019, 5:52 PM CDT for East Baton Rouge Parish, East Feliciana Parish, Louisiana. It was in force for 23 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 8, 2019, 5:52 PM CDT (22:52 UTC)
Expired
May 8, 2019, 6:15 PM CDT
In force
23 min
Issued by
NWS New Orleans, LA
Area
Storm-based polygon
Tornado
Radar indicated
Hail
1.5 in

Counties East Baton Rouge Parish, LA, East Feliciana Parish, LA

What was reported inside it

TimeReportWhereRemark
May 8, 6:02 PM CDTTSTM WND DMG1 Se Slaughter, LADOWNED TREES AND WINDOWS BLOWN OUT IN JACOCK AND LEMON ROAD AREA NEAR THE EAST BATON ROUGE AND EAST FELICIANA PARISH LINE. POSSIBLE TORNADO. TIME ESTIMATED ON RADAR.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Slidell Radar S, LA (KSIL), launched 12:00Z, 10.9 hours before the alert went out and 133 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Slidell Radar S, LA at 12:00Z on 2019-05-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 383 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Slidell Radar S, LA at 12:00Z on 2019-05-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -10 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
383 J/kg
Mixed-layer CIN
-136 J/kg
Mixed-layer LCL
940 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
-10 m²/s²
0-3 km storm-relative helicity
18 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

998 
WFUS54 KLIX 082252
TORLIX
LAC033-037-082315-
/O.NEW.KLIX.TO.W.0038.190508T2252Z-190508T2315Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service New Orleans LA
552 PM CDT Wed May 8 2019

The National Weather Service in New Orleans has issued a

* Tornado Warning for...
  Southeastern East Feliciana Parish in southeastern Louisiana...
  Northeastern East Baton Rouge Parish in southeastern Louisiana...

* Until 615 PM CDT.
    
* At 552 PM CDT, a severe thunderstorm capable of producing a tornado
  was located over Zachary, moving northeast at 15 mph.

  HAZARD...Tornado and ping pong ball size hail.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* This dangerous storm will be near...
  Slaughter around 600 PM CDT.
  Pride around 615 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to an interior room on the lowest floor of a
sturdy building. Avoid windows. If you are outdoors, in a mobile
home, or in a vehicle, move to the closest substantial shelter and
protect yourself from flying debris.

&&

LAT...LON 3090 9102 3071 9085 3070 9085 3069 9088
      3066 9090 3064 9092 3056 9112 3067 9125
TIME...MOT...LOC 2252Z 229DEG 15KT 3065 9112 

TORNADO...RADAR INDICATED
HAIL...1.50IN

$$

TD
1 follow-up statement
906 
WWUS54 KLIX 082302
SVSLIX

Severe Weather Statement
National Weather Service New Orleans LA
602 PM CDT Wed May 8 2019

LAC033-037-082315-
/O.CON.KLIX.TO.W.0038.000000T0000Z-190508T2315Z/
East Feliciana LA-East Baton Rouge LA-
602 PM CDT Wed May 8 2019

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 615 PM CDT FOR
SOUTHEASTERN EAST FELICIANA AND NORTHEASTERN EAST BATON ROUGE
PARISHES...
    
At 602 PM CDT, a severe thunderstorm capable of producing a tornado
was located near Zachary, moving northeast at 15 mph.

HAZARD...Tornado and quarter size hail.

SOURCE...Radar indicated rotation.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

Locations impacted include...
Zachary, Clinton, Slaughter and Pride. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to an interior room on the lowest floor of a
sturdy building. Avoid windows. If you are outdoors, in a mobile
home, or in a vehicle, move to the closest substantial shelter and
protect yourself from flying debris.

&&

LAT...LON 3071 9085 3070 9085 3069 9088 3066 9090
      3064 9092 3060 9106 3071 9119 3088 9100
TIME...MOT...LOC 2302Z 229DEG 15KT 3068 9108 

TORNADO...RADAR INDICATED
HAIL...1.00IN

$$

TD

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New Orleans, LA wrote its last area forecast discussion before this tornado warning went out at May 8, 3:54 PM CDT, 1 hour 58 minutes earlier.

Area forecast discussion, May 8, 3:54 PM CDT, 1 hour 58 minutes before
Area Forecast Discussion
National Weather Service New Orleans LA
354 PM CDT Wed May 8 2019

.DISCUSSION...
An active and wet period of weather is expected to get going
across the local area starting tomorrow as frontal boundary is
expected to move into the region and stall through the weekend.
Continued onshore flow will pump tropical moisture over the area
with PW values in the 1.7 to 2.0 inch range for several days. This
coupled with that boundary over the area, sufficient instability,
and relatively slow storm motions sets the stage for a multi day
heavy rain threat across the entire region through Sunday. The
Storm Prediction Center highlights portions of the forecast area
with a Slight Risk for severe weather for tomorrow as the front
moves in. Will have to monitor storms for gusty winds, hail, and
heavy rain. The tornado threat looks to be low but non zero.
Showers and storms will continue in waves over the weekend. Any
day could produce locally heavy rainfall and the potential of
flash flooding and isolated severe storms. Stay weather aware
through the weekend. We can expect 1 to 3 inches of rainfall
across the local area with some isolated higher amounts possible.
A flash flood watch may be needed at some point this weekend but
will have to see where the boundary and storm track sets up. The
front slightly pushes offshore by Monday allowing for a small
break. However unsettled pattern returns next week with low
confidence in forecast certainty.

&&

.AVIATION...
Terminals will be generally VFR with dips into MVFR
and IFR possible. Current main concern is ongoing line of showers
with maybe a thunderstorm or two embedded around KBTR down to
around KHUM. These will move from western terminals to eastern
terminals in the next 1-3 hours. But given the general weakening
trend, unsure if they will even make it to LA/MS border.
Additional convection is still possible today. Ceilings will
start lower overnight to low end VFR/MVFR or IFR. There should be
no additional visibility concerns outside of any TSRA that
develop. Winds will generally be out of the southeast around
5-10kts, but may be a bit gustier near KGPT or KNEW.

&&

.MARINE...
Onshore winds will continue through the rest of today through
late week and beyond. Small craft should exercise caution tonight
through Thursday as the onshore winds become slightly stronger.
Expect a frontal boundary to stall near the area and bring waves
of convection across the region for most of the weekend.
At this time, there may be a wide range of hazards including
locally strong winds gusting to gale force or higher and
waterspouts. Beyond this period, long-range guidance suggests a
stalled front to set up across the northern Gulf, which will keep
active weather in place into early next week.

&&

.DECISION SUPPORT...
DSS code: Yellow.
Deployed: None.
Activation: None.
Activities: Marginal to Slight Risk for Severe Weather today through
            Friday.
            Marginal to Slight Risk for Excessive Rainfall Thurs.
            Ongoing river flood warnings.

Decision Support Services (DSS) Code Legend

Green  = No weather impacts that require action.
Blue   = Long-fused watch, warning, or advisory in effect or
         high visibility event; Marginal risk severe or
         excessive rain.
Yellow = Heightened impacts with short-fused watch, warning or
         advisory issuances; radar support for slight risk
         severe or excessive rain.
Orange = High Impacts; Enhanced risk severe; nearby tropical
         events; HazMat or other large episodes.
Red    = Full engagement for Moderate to high risk of severe
         and/or excessive rainfall, or direct tropical threats;
         Events of National Significance.

&&

.PRELIMINARY POINT TEMPS/POPS...
MCB  70  85  69  80 /  20  60  60  80
BTR  73  86  71  81 /  20  50  60  80
ASD  71  86  71  83 /  10  40  50  60
MSY  75  86  73  84 /  10  40  30  70
GPT  73  83  72  82 /  20  40  40  50
PQL  70  86  71  85 /  10  30  40  40

&&

.LIX WATCHES/WARNINGS/ADVISORIES...
LA...None.
GM...None.
MS...None.
GM...None.
&&
Hazardous weather outlook, May 8, 5:11 PM CDT, 41 minutes before
Hazardous Weather Outlook
National Weather Service New Orleans LA
511 PM CDT Wed May 8 2019

GMZ530-532-534-536-538-550-552-555-557-570-572-575-577-LAZ034>037-
039-040-046>050-056>072-MSZ068>071-077-080>082-091015-
Lake Pontchartrain and Lake Maurepas-Mississippi Sound-
Lake Borgne-Chandeleur Sound-Breton Sound-
Coastal Waters from Port Fourchon LA to Lower Atchafalaya River
LA out 20 nm-
Coastal waters from the Southwest Pass of the Mississippi River
to Port Fourchon Louisiana out 20 NM-
Coastal Waters from Boothville LA to Southwest Pass of the
Mississippi River out 20 nm-
Coastal waters from Pascagoula Mississippi to Stake Island out
20 NM-
Coastal waters from Port Fourchon Louisiana to Lower Atchafalaya
River LA from 20 to 60 NM-
Coastal waters from Southwest Pass of the Mississippi River to
Port Fourchon Louisiana from 20 to 60 NM-
Coastal Waters from Stake Island LA to Southwest Pass of the
Mississippi River from 20 to 60 nm-
Coastal waters from Pascagoula Mississippi to Stake Island
Louisiana out 20 to 60 NM-Pointe Coupee-West Feliciana-
East Feliciana-St. Helena-Washington-St. Tammany-Iberville-
West Baton Rouge-East Baton Rouge-Ascension-Livingston-Assumption-
St. James-St. John The Baptist-Upper Lafourche-St. Charles-
Upper Jefferson-Orleans-Upper Plaquemines-Upper St. Bernard-
Upper Terrebonne-Lower Terrebonne-Lower Lafourche-Lower Jefferson-
Lower Plaquemines-Lower St. Bernard-Northern Tangipahoa-
Southern Tangipahoa-Wilkinson-Amite-Pike-Walthall-Pearl River-
Hancock-Harrison-Jackson-
511 PM CDT Wed May 8 2019

This Hazardous Weather Outlook is for portions of Southeast
Louisiana...South Mississippi and the adjacent coastal waters.

.DAY ONE...Tonight

Isolated thunderstorms will be possible tonight, a few which may
become strong to severe, particularly west of I-55. The primary
threats will be damaging winds, small hail, and brief heavy
rainfall that may result in localized flooding.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

There will be decent chance for thunderstorms each day through
next Tuesday. There is a Marginal to Slight risk of severe storms
for the outlook area Thursday. The main threats will be damaging
wind gusts, isolated tornadoes and periods of heavy rainfall
Thursday and Thursday night. With daily rainfall anticipated,
accumulations can become several inches in some locations over
time, making the risk of flooding greater by early next week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed Thursday.

In the hours before

Special weather statement, May 8, 1:58 PM CDT, 3 hours 54 minutes before
Special Weather Statement
National Weather Service New Orleans LA
158 PM CDT Wed May 8 2019

LAZ058-060-072-081945-
St. Charles LA-Southern Tangipahoa LA-St. John The Baptist LA-
158 PM CDT Wed May 8 2019

...SPECIAL WEATHER STATEMENT...

At 158 PM CDT, Doppler radar was tracking a strong thunderstorm over
Laplace, moving northeast at 15 mph.

Pea size hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Reserve, Laplace, Hahnville, Norco, Montz, New Sarpy, Edgard,
Destrehan and Killona.

LAT...LON 3034 9027 3026 9033 3022 9041 3018 9043
      3009 9041 3005 9037 3005 9029 2997 9035
      3004 9058 3016 9053 3017 9046 3021 9043
      3026 9043 3028 9040 3030 9043 3032 9042
      3034 9047
TIME...MOT...LOC 1858Z 206DEG 13KT 3005 9045

BL
Special weather statement, May 8, 5:13 PM CDT, 39 minutes before
Special Weather Statement
National Weather Service New Orleans LA
513 PM CDT Wed May 8 2019

LAZ036-047-048-082245-
East Feliciana-West Baton Rouge-East Baton Rouge-
513 PM CDT Wed May 8 2019

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN WEST BATON ROUGE...
SOUTHERN EAST FELICIANA AND NORTHERN EAST BATON ROUGE PARISHES...

At 513 PM CDT, a strong thunderstorm was located near Baker, moving
northeast at 25 mph.

Winds in excess of 30 mph and pea size hail are possible with this
storm.

Locations impacted include...
Baton Rouge, Zachary, Baker, Slaughter, Pride, Brownfields and Baton
Rouge Airport.

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 3062 9133 3065 9131 3087 9107 3067 9088
      3063 9093 3046 9124 3059 9136
TIME...MOT...LOC 2213Z 230DEG 24KT 3059 9124

TD
Special weather statement, May 8, 5:33 PM CDT, 19 minutes before
Special Weather Statement
National Weather Service New Orleans LA
533 PM CDT Wed May 8 2019

LAZ036-048-082315-
East Feliciana-East Baton Rouge-
533 PM CDT Wed May 8 2019

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN EAST FELICIANA AND
NORTHERN EAST BATON ROUGE PARISHES...

At 532 PM CDT, a strong thunderstorm was located over Zachary, moving
northeast at 20 mph.

Winds in excess of 40 mph and nickel size hail are possible with this
storm.

Locations impacted include...
Baton Rouge, Zachary, Baker, Clinton, Slaughter and Pride.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 3072 9085 3071 9085 3053 9121 3065 9129
      3065 9130 3093 9100
TIME...MOT...LOC 2232Z 232DEG 19KT 3064 9118

TD

The office that day

Everything else NWS New Orleans, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 8, 12:58 AM CDTSpecial Marine WarningLIX32 min
May 8, 3:15 AM CDTSpecial Marine WarningLIX60 min
May 8, 1:58 PM CDTSpecial Weather StatementLIXSaint John the Baptist47 min
May 8, 5:13 PM CDTSpecial Weather StatementLIXEast Baton Rouge, East Feliciana32 min
May 8, 5:33 PM CDTSpecial Weather StatementLIXEast Feliciana42 min
May 8, 5:44 PM CDTSevere Thunderstorm WarningLIXEast Baton Rouge, East Feliciana, Saint Helena31 min
May 8, 6:17 PM CDTSevere Thunderstorm WarningLIXEast Baton Rouge, East Feliciana, Saint Helena30 min

Nearby

Tornado Warnings in Louisiana, 2019Every tornado warning in 2019Tornadoes in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.